Mississippi, 2002Flood and Hail in Mississippi, May 17, 2002
May 17, 2002 · NWS JAN · 38 events in 22 counties and zones
35 thunderstorm wind, 2 hail, 1 flood, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $52,000
- Crop damage
- None recorded
- Events
- 38
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before the first event at May 17, 10:35 AM CST, 55 minutes earlier.
Area forecast discussion, May 17, 10:35 AM CST, 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
1135 AM CDT FRI MAY 17 2002
UPDATED ZONES TO MAKE MINOR ADJUSTMENTS TO TEMPS/WINDS AND AFTERNOON
WORDING FOR CENTRAL AND NORTHERN GROUPS. WITH MSAS SHOWING GOOD
INSTABILITY OVER SOUTHERN GROUPS AND THUNDERSTORMS ALREADY
DEVELOPING OVER THE SOUTHEAST AND A FEW CELL AHEAD OF THE MAIN LINE
OVER CENTRAL LA...ADDED SEVERE. OTHERWISE FORECAST OK.
JAN 85/58/71/46/72 6800
MEI 86/59/71/46/72 6800
.JAN...
AR...NONE.
LA...NONE.
MS...NONE.
In the hours before
Special weather statement, May 17, 10:31 AM CST, 59 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
181200-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
1131 AM CDT FRI MAY 17 2002
...THUNDERSTORMS...
ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND
INTO TONIGHT OVER THE LOWER MISSISSIPPI VALLEY. THE MAIN THREAT
SHOULD BE DAMAGING WINDS UPWARDS TO 70 MPH WITH ANY SEVERE STORMS
WITH LARGE HAIL TO NICKEL SIZED BEING A LESSER THREAT. VERTICAL
WIND SHEAR WILL BE MINIMAL FOR WIDESPREAD...SEVERE STORMS.
A STRONG COLD FRONT MOVING ACROSS CENTRAL ARKANSAS IS EXPECTED TO
CONTINUE MOVING SOUTHEAST AND INTO CENTRAL MISSISSIPPI BY 6 PM.
ABUNDANT LOW LEVEL MOISTURE WILL COMBINE WITH AFTERNOON HEATING
TO CREATE A MODERATELY UNSTABLE ATMOSPHERE. AS THE COLD FRONT
ENCOUNTERS THE UNSTABLE AIRMASS...NUMEROUS SHOWERS AND
THUNDERSTORMS WILL DEVELOP AND MOVE EAST AND NORTHEAST ACROSS THE
REGION. A FEW OF THESE STORMS WILL MOST LIKELY BECOME SEVERE WITH
DAMAGING WINDS.
ACTIVATION OF STORM SPOTTERS...EMERGENCY MANAGEMENT PERSONNEL AND
HAM RADIO OPERATORS MAY BE NECESSARY THROUGH TONIGHT...IF
ATMOSPHERIC CONDITIONS CHANGE AND THE THREAT FOR SEVERE STORMS
INCREASES.
FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.
Special weather statement, May 17, 10:36 AM CST, 54 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
181200-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
1136 AM CDT FRI MAY 17 2002
...THUNDERSTORMS...
ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND
INTO TONIGHT OVER THE LOWER MISSISSIPPI VALLEY. THE MAIN THREAT
SHOULD BE DAMAGING WINDS UPWARDS TO 70 MPH WITH ANY SEVERE STORMS
WITH LARGE HAIL TO NICKEL SIZED BEING A LESSER THREAT. VERTICAL
WIND SHEAR WILL BE MINIMAL FOR WIDESPREAD...SEVERE STORMS.
A STRONG COLD FRONT MOVING ACROSS CENTRAL ARKANSAS IS EXPECTED TO
CONTINUE MOVING SOUTHEAST AND INTO CENTRAL MISSISSIPPI BY 6 PM.
ABUNDANT LOW LEVEL MOISTURE WILL COMBINE WITH AFTERNOON HEATING
TO CREATE A MODERATELY UNSTABLE ATMOSPHERE. AS THE COLD FRONT
ENCOUNTERS THE UNSTABLE AIRMASS...NUMEROUS SHOWERS AND
THUNDERSTORMS WILL DEVELOP AND MOVE EAST AND NORTHEAST ACROSS THE
REGION. A FEW OF THESE STORMS WILL MOST LIKELY BECOME SEVERE WITH
DAMAGING WINDS.
ACTIVATION OF STORM SPOTTERS...EMERGENCY MANAGEMENT PERSONNEL AND
HAM RADIO OPERATORS MAY BE NECESSARY THROUGH TONIGHT...IF
ATMOSPHERIC CONDITIONS CHANGE AND THE THREAT FOR SEVERE STORMS
INCREASES.
...FLOODING...
LOCALIZED RAINFALL AMOUNTS MAY APPROACH 1 1/2 TO 2 INCHES IN
SPOTS ACROSS THE REGION THROUGH TONIGHT. THIS WILL CAUSE PONDING
ON ROADWAYS AND EVEN MINOR FLOODING OF LOW LYING AREAS. ANY
SWOLLEN RIVERS AND STREAMS COULD BE AFFECTED BY RUN-OFF AS WELL
WITH ANY HEAVY SHOWERS AND STORMS.
FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.
Event by event
35 thunderstorm wind, 2 hail, 1 flood. Local standard time, as filed.
Thunderstorm Wind, Jefferson Davis
- When
- May 17, 11:30 AM CST
- Where
- Jefferson Davis County, 2 mi N of Prentiss
- Property damage
- $1,000
- Reported by
- GENERAL PUBLIC
- Coordinates
- 31.633, -89.883
Several large trees were blown down.
Thunderstorm Wind, Clarke
- When
- May 17, 11:50 AM CST
- Where
- Clarke County, Shubuta
- Property damage
- $5,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 31.850, -88.700
Many trees were blown down along I-59. Trees were also blown down on a house and mobile home within the city.
Hail, Rankin
- When
- May 17, 2:10 PM CST
- Where
- Rankin County, 10 mi S of Brandon
- Measured
- 0.88 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 32.117, -89.983
Thunderstorm Wind, Rankin
- When
- May 17, 2:10 PM CST
- Where
- Rankin County, 10 mi S of Brandon
- Measured
- 60 kt (69 mph)
- Reported by
- TRAINED SPOTTER
- Coordinates
- 32.117, -89.983
Thunderstorm Wind, Warren
- When
- May 17, 2:10 PM CST
- Where
- Warren County, Vicksburg
- Property damage
- $1,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 32.350, -90.883
Trees and powerlines were blown down in the city.
Thunderstorm Wind, Jefferson
- When
- May 17, 2:25 PM CST
- Where
- Jefferson County, 1 mi S of Fayette
- Property damage
- $1,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 31.700, -91.067
Numerous trees were blown down.
Thunderstorm Wind, Hinds
- When
- May 17, 2:28 PM CST
- Where
- Hinds County, Raymond
- Property damage
- $1,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 32.267, -90.433
Numerous trees were blown down in the city.
Hail, Hinds
- When
- May 17, 2:30 PM CST
- Where
- Hinds County, 5 mi SW of Utica
- Measured
- 1 in hail
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 32.067, -90.683
Thunderstorm Wind, Lawrence
- When
- May 17, 2:35 PM CST
- Where
- Lawrence County, Monticello
- Property damage
- $1,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 31.550, -90.117
Powerlines were blown down on Benson Road within the city.
Thunderstorm Wind, Claiborne
- When
- May 17, 2:40 PM CST
- Where
- Claiborne County, Port Gibson
- Property damage
- $1,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 31.967, -91.000
A few trees were blown down on many county roads within the area.
Thunderstorm Wind, Clarke
- When
- May 17, 2:45 PM CST
- Where
- Clarke County, Pachuta
- Measured
- 60 kt (69 mph)
- Reported by
- GENERAL PUBLIC
- Coordinates
- 32.033, -88.883
Thunderstorm Wind, Rankin
- When
- May 17, 2:48 PM CST
- Where
- Rankin County, Richland
- Measured
- 60 kt (69 mph)
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 32.250, -90.167
Thunderstorm Wind, Lincoln
- When
- May 17, 2:49 PM CST
- Where
- Lincoln County, Countywide
- Property damage
- $1,000
- Reported by
- GENERAL PUBLIC
- Coordinates
- 31.533, -90.500
Trees and large limbs were blown down along I-55 in the county.
Thunderstorm Wind, Hinds
- When
- May 17, 2:50 PM CST
- Where
- Hinds County, Bolton
- Property damage
- $1,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 32.350, -90.467
Numerous trees were blown down within the city.
Thunderstorm Wind, Marion
- When
- May 17, 2:50 PM CST
- Where
- Marion County, Countywide
- Property damage
- $1,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 31.217, -89.850
Numerous trees were blown down across the county.
Thunderstorm Wind, Marion
- When
- May 17, 2:50 PM CST
- Where
- Marion County, Foxworth
- Property damage
- $1,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 31.233, -89.883
Numerous trees were blown down within the city.
Thunderstorm Wind, Madison
- When
- May 17, 3:00 PM CST
- Where
- Madison County, 1 mi N of Flora
- Property damage
- $1,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 32.567, -90.317
Several trees were blown down within the area.
Thunderstorm Wind, Rankin
- When
- May 17, 3:00 PM CST
- Where
- Rankin County, 7 mi SW of Pelahatchie
- Property damage
- $1,000
- Reported by
- NWS EMPLOYEE(OFF DUTY)
- Coordinates
- 32.250, -89.883
Numerous trees were blown down within the area.
Thunderstorm Wind, Covington
- When
- May 17, 3:15 PM CST
- Where
- Covington County, Collins
- Property damage
- $5,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 31.633, -89.550
Trees were blown down along Mississippi Highway 532, in and west of the city. Damage was done to an automobile and a mobile home.
Thunderstorm Wind, Jefferson Davis
- When
- May 17, 3:15 PM CST
- Where
- Jefferson Davis County, Prentiss
- Property damage
- $1,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 31.600, -89.883
Numerous trees were blown down on several county roads.
Thunderstorm Wind, Covington
- When
- May 17, 3:20 PM CST
- Where
- Covington County, Mt Olive
- Property damage
- $1,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 31.750, -89.667
A few trees were blown down in the city.
Thunderstorm Wind, Covington
- When
- May 17, 3:20 PM CST
- Where
- Covington County, Mt Olive
- Property damage
- $1,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 31.750, -89.667
Numerous trees were blown down in the city.
Thunderstorm Wind, Jefferson Davis
- When
- May 17, 3:20 PM CST
- Where
- Jefferson Davis County, Bassfield
- Property damage
- $1,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 31.500, -89.750
A few trees were blown down in the city.
Thunderstorm Wind, Lamar
- When
- May 17, 3:20 PM CST
- Where
- Lamar County, 3 mi SW of Baxterville
- Property damage
- $1,000
- Reported by
- GENERAL PUBLIC
- Coordinates
- 31.050, -89.633
A few trees and large limbs were blown down in the area.
Thunderstorm Wind, Simpson
- When
- May 17, 3:25 PM CST
- Where
- Simpson County, Harrisville
- Property damage
- $1,000
- Reported by
- GENERAL PUBLIC
- Coordinates
- 31.967, -90.083
Numerous trees were blown down within the city.
Thunderstorm Wind, Lamar
- When
- May 17, 3:30 PM CST
- Where
- Lamar County, Purvis
- Property damage
- $1,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 31.150, -89.417
A few trees were blown down in the city.
Flood, Rankin
- When
- May 17, 3:40 PM CST
- Where
- Rankin County, Brandon
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 32.264, -89.946 (the zone’s center; the record gives no point)
Water covered portions of U.S. Highway 80 and ponded in yards within the city.
Thunderstorm Wind, Forrest
- When
- May 17, 3:45 PM CST
- Where
- Forrest County, Petal
- Property damage
- $1,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 31.350, -89.267
Numerous trees and powerlines were blown down within the city.
Thunderstorm Wind, Jones
- When
- May 17, 3:45 PM CST
- Where
- Jones County, 5 mi N of Soso
- Property damage
- $1,000
- Reported by
- GENERAL PUBLIC
- Coordinates
- 31.817, -89.267
Large limbs were blown down in the area.
Thunderstorm Wind, Smith
- When
- May 17, 3:45 PM CST
- Where
- Smith County, 15 mi S of Raleigh
- Property damage
- $5,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 31.817, -89.533
A roof and house was damaged in the area.
Thunderstorm Wind, Attala
- When
- May 17, 3:50 PM CST
- Where
- Attala County, Kosciusko
- Property damage
- $1,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 33.050, -89.583
A few trees were reported down in the city.
Thunderstorm Wind, Jones
- When
- May 17, 3:50 PM CST
- Where
- Jones County, 1 mi S of Laurel
- Property damage
- $1,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 31.683, -89.133
Numerous trees were blown down in the area.
Thunderstorm Wind, Jones
- When
- May 17, 4:00 PM CST
- Where
- Jones County, 2 mi N of Laurel
- Property damage
- $1,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 31.733, -89.133
Numerous trees were blown down in the area.
Thunderstorm Wind, Jasper
- When
- May 17, 4:00 PM CST
- Where
- Jasper County, Louin
- Property damage
- $5,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 32.083, -89.233
Trees were blown down on Mississippi Highway 15 and several other country roads. Shingles were also blown off a few homes and one porch roof was blown down.
Thunderstorm Wind, Newton
- When
- May 17, 4:30 PM CST
- Where
- Newton County, Chunky
- Property damage
- $1,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 32.317, -88.933
Trees and powerlines were blown down in the city.
Thunderstorm Wind, Clarke
- When
- May 17, 4:30 PM CST
- Where
- Clarke County, Countywide
- Property damage
- $5,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 32.033, -88.667
Numerous trees were blown down along I-59 and several state highways. Trees were also blown down on a house and mobile home in Shubuta.
Thunderstorm Wind, Neshoba
- When
- May 17, 4:55 PM CST
- Where
- Neshoba County, House
- Property damage
- $1,000
- Reported by
- GENERAL PUBLIC
- Coordinates
- 32.633, -89.000
A few trees were blown down in the area.
Thunderstorm Wind, Lauderdale
- When
- May 17, 5:00 PM CST
- Where
- Lauderdale County, Meridian
- Property damage
- $1,000
- Reported by
- NEWSPAPER
- Coordinates
- 32.367, -88.717
Numerous trees were blown down in the city.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds in Texas, May 17, 2002$450,000 · 2 events
- Flash Flooding and Damaging Winds in Texas, May 17, 2002$164,000 · 7 events
- Lightning Strike in Florida, May 17, 2002$200,000 · 1 event
- Flash Flooding and Damaging Winds in Tennessee, May 17, 2002$118,000 · 9 events
- Flash Flood and Hail in Tennessee, May 17, 2002$125,000 · 2 in hail · 5 events
- Damaging Wind in Texas, May 17, 2002$150,000 · 1 event
- Damaging Wind in Louisiana, May 17, 2002$140,000 · 80 kt wind · 1 event
- Extreme Cold in New York, May 17 to 18, 2002$63,000 · 13 events
- Lightning Strike in Florida, May 17, 2002$80,000 · 1 event
- Tornado in Arkansas, May 17, 20022 injured · F1 · 1 event
- Hail and Damaging Wind in Texas, May 17, 2002$50,000 · 1.75 in hail · 4 events
- Tornado in Kentucky, May 17, 2002$55,000 · F0 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5287977, 5287978, 5287979, 5287980, 5287981, 5287982, 5287983, 5287984, 5288059, 5288060, 5287985, 5287987, 5287986, 5287988, 5288049, 5288050, 5288051, 5288052, 5288053, 5288058, 5288054, 5288055, 5288056, 5288057, 5288061, 5288155, 5288156, 5288157, 5288158, 5288159, 5288160, 5288161, 5288162, 5288163, 5288164, 5288165, 5288166, 5288249.